It’s not being overly dramatic to say that abnormal levels of potassium may actually kill you. Serum (bloodstream) potassium is an electrolyte, and imbalances are called hyperkalemia (when too high) and hypokalemia (when too low). Cardiac arrhythmias are a known serious outcome of both hypo- and hyperkalemia, and national statistics indicate that almost half of 1% of emergency department visits and 2% of hospitalizations for high potassium end in death.
High or low potassium may occur as a result of your medications—and older folks and women are more likely to be affected. Here’s what you need to know.
What are electrolytes?
Electrolytes like sodium, calcium, and potassium control the fluid balance in the body and are important for muscle contraction. You may not have any symptoms when electrolytes are abnormal so your doctor needs to check a basic metabolic panel blood test when you are on medications that may alter these.
What might happen with LOW potassium (hypokalemia)?
Muscle weakness that begins in your lower extremities then moves to your trunk and upper extremities, decreased appetite and nausea, and a variety of heart arrhythmias are seen in patients with hypokalemia. While it’s hard to say how low your potassium has to be to contribute to heart arrhythmias—generally speaking potassium levels lower than 3.0 (normal is 3.5-5.0) put you at much greater risk.
What might happen with HIGH potassium (hyperkalemia)?
The scary truth is high potassium, at levels over 5.5, may present with life-threatening complications that go unrecognized (there are few symptoms) prior to cardiac arrest. Non-cardiac related signs and symptoms include altered mental status, confusion, muscle cramps, and weakness.
Which medications may lower your potassium (hypokalemia)?
- Diuretics are water pills with two familiar forms: loop diuretics (furosemide/Lasix, bumetanide/Bumex) and thiazide diuretics (hydrochlorothiazide or HCTZ, chlorthalidone). Used to treat blood pressure, heart failure, and lower extremity swelling, diuretics are the main cause of low potassium. Think of potassium as following water out of the kidneys—so increased urination from diuretics may lower your potassium.
- Albuterol (Proair, Proventil) inhalers used in the treatment of asthma may lower your potassium. Albuterol stimulates the release of insulin which “pushes” potassium into the cells, thus lowering the amount of potassium in your blood. This may cause hypokalemia. Know that nebulizer treatments lower potassium more than inhalers.
- Sudafed (pseudoephedrine) is available over the counter as a decongestant. It also pushes potassium into the cells, lowering your blood/serum level of potassium.
- Insulin at high doses also may lower potassium in the blood by shifting potassium into the cells.
- Laxatives and enemas at large doses can cause loss of potassium in the stool. Intestinal loss of potassium due to diarrhea may occur if you are using high doses of laxatives or enemas.
- Risperdal (risperidone) and Seroquel (quetiapine) are antipsychotic meds that may cause hypokalemia, but it’s a rare complication.
Which medications may raise your potassium (hyperkalemia)?
- The ARBs (angiotensin II receptor blockers): losartan, telmisartan, valsartan, irbesartan used to lower high blood pressure may raise your potassium. Simply put, these medications decrease aldosterone, which impairs release of potassium from the kidneys. As many as 10% of patients taking these meds may experience at least mild hyperkalemia, and your electrolytes need to be checked after you are started your prescription.
- ACE Inhibitors are blood pressure lowering medications ending in -il like lisinopril, enalapril, quinapril. They also raise potassium similar to ARBs.
- Important to note: many combination pills exist with ACE inhibitors or ARBs and HCTZ (lisinopril/HCTZ, valsartan/HCTZ). Those two medications together in one pill help normalize potassium—one raises it and one lowers it. The upshot is that the combinations carry less risk of potassium abnormalities.
- Aldactone (spironolactone) is a “potassium-sparing diuretic” that may raise potassium by inhibiting the effects of aldosterone. Spironolactone may be prescribed for acne, cirrhosis, PCOS (polycystic ovary syndrome), and heart failure.
- NSAIDs. Ibuprofen (Motrin, Advil) and naproxen (Aleve) may raise potassium by inhibiting the hormone renin, which impairs the release of potassium by the kidneys.
- Cyclosporine and Prograf (tacrolimus) are used in organ transplant patients to prevent rejection. High potassium is a common problem in patients treated with these drugs.
- Heparin is a blood thinner given intravenously for blood clots or heart attack, and it may also raise your potassium.
- Propranolol and labetalol are beta blockers that may bump up your potassium a bit, but not significantly. Beta blockers inhibit the uptake of potassium into the cells causing an increase in your serum (bloodstream) potassium. This does not occur with atenolol, another beta blocker.
Bottom line: don’t mess with potassium, make sure you are having it monitored.
Reference: HCUPNet: Healthcare Cost and Utilization Project. Rockville , MD : Agency for Healthcare Research and Quality, 2010.